On the solvability of systems of pseudodifferential operators

Part of the Progress in Mathematics book series (PM, volume 292)


This paper studies the solvability for square systems of classical pseudodifferential operators. We assume that the system is of principal type, i.e., the principal symbol vanishes of first order on the kernel. We shall also assume that the eigenvalues of the principal symbol close to zero have constant multiplicity. We prove that local solvability for the system is equivalent to condition (ψ) on the eigenvalues of the principal symbol. This condition rules out any sign changes from - to + of the imaginary part of the eigenvalue when going in the positive direction on the bicharacteristics of the real part. Thus we need no conditions on the lower order terms.We obtain local solvability by proving a localizable a priori estimate for the adjoint operator with a loss of 3/2 derivatives (compared with the elliptic case).


Solvability pseudodifferential operator principal type systems of differential equations 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    R. Beals and C. Fefferman, On local solvability of linear partial differential equations, Ann. of Math. 97 (1973), 482–498. 158 Nils DenckerGoogle Scholar
  2. 2.
    J.-M. Bony and J.-Y. Chemin, Espace fonctionnels associés au calcul de Weyl-Hörmander, Bull. Soc. Math. France 122 (1994), 77–118.zbMATHMathSciNetGoogle Scholar
  3. 3.
    F. Colombini, L. Pernazza, and F. Treves, Solvability and nonsolvability of second-order evolution equations, Hyperbolic problems and related topics, Grad. Ser. Anal., Int. Press, Somerville, MA, 2003, 111–120.Google Scholar
  4. 4.
    N. Dencker, On the propagation of singularities for pseudo-differential operators of principal type,Ark.Mat. 20 (1982), 23–60.zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    N. Dencker, Preparation theorems for matrix valued functions, Ann. Inst. Fourier (Grenoble) 43 (1993), 865–892.Google Scholar
  6. 6.
    N. Dencker, The solvability of non L 2 solvable operators, Journées “Equations aux Dérivées Partielles”, St. Jean de Monts, France, 1996.Google Scholar
  7. 7.
    N. Dencker, A sufficient condition for solvability, International Mathematics Research Notices 1999:12 (1999), 627–659.Google Scholar
  8. 8.
    N. Dencker, The resolution of the Nirenberg–Treves conjecture, Ann. of Math. 163 (2006), 405–444.Google Scholar
  9. 9.
    N. Dencker, The solvability of pseudo-differential operators, Phase space analysis of partial differential equations, Vol. I, Pubbl. Cent. Ric. Mat. Ennio Giorgi, Scuola Norm. Sup., Pisa, 2004, 175–200.Google Scholar
  10. 10.
    N. Dencker, On the solvability of pseudo-differential operators,Sémin. Equ. Dériv. Partielles, Ecole Polytech., Palaiseau, 2005–2006.Google Scholar
  11. 11.
    N. Dencker, The pseudospectrum of systems of semiclassical operators,Anal. PDE 1 (2008), 323–373.Google Scholar
  12. 12.
    L. Hörmander, The Weyl calculus of pseudo-differential operators, Comm. Partial Differential Equations 32 (1979), 359–443.Google Scholar
  13. 13.
    L. Hörmander, Pseudo-differential operators of principal type, Nato Adv. Study Inst. on Sing. in Bound. Value Problems, Reidel Publ. Co., Dordrecht, 1981, 69–96.Google Scholar
  14. 14.
    L. Hörmander, The Analysis of Linear Partial Differential Operators, vol. I–IV, Springer Verlag, Berlin, 1983–1985.Google Scholar
  15. 15.
    L. Hörmander, Notions of Convexity,Birkhäuser, Boston, 1994.Google Scholar
  16. 16.
    L. Hörmander, On the solvability of pseudodifferential equations, Structure of solutions of differential equations (M. Morimoto and T. Kawai, eds.), World Scientific, New Jersey, 1996, 183–213.Google Scholar
  17. 17.
    L. Hörmander, The proof of the Nirenberg–Treves conjecture according to N. Dencker and N. Lerner, preprint, 2005.Google Scholar
  18. 18.
    N. Lerner, Sufficiency of condition (ψ) for local solvability in two dimensions, Ann. of Math. 128 (1988), 243–258.CrossRefMathSciNetGoogle Scholar
  19. 19.
    L. Hörmander, Nonsolvability in L 2 for a first order operator satisfying condition (ψ), Ann. of Math. 139 (1994), 363–393.Google Scholar
  20. 20.
    L. Hörmander, Energy methods via coherent states and advanced pseudo-differential calculus, Multidimensional complex analysis and partial differential equations (P. D. Cordaro, H. Jacobowitz, and S. Gidikin, eds.), Amer. Math. Soc., Providence, R.I., USA, 1997, 177–201.Google Scholar
  21. 21.
    L. Hörmander, Perturbation and energy estimates, Ann. Sci. Ecole Norm. Sup. 31 (1998), 843–886.Google Scholar
  22. 22.
    L. Hörmander, The Wick calculus of pseudo-differential operators and some of its applications. Cubo Mat. Educ. 5 (2003), 213–236.Google Scholar
  23. 23.
    L. Hörmander, Factorization and solvability, preprint, 1997.Google Scholar
  24. 24.
    L. Hörmander, Cutting the loss of derivatives for solvability under condition (ψ), Bull. Soc. Math. France 134 (2006), 559–631.Google Scholar
  25. 25.
    H. Lewy, An example of a smooth linear partial differential equation without solution, Ann. of Math. 66 (1957), 155–158.CrossRefMathSciNetGoogle Scholar
  26. 26.
    G. A. Mendoza and G. Uhlmann, A necessary condition for local solvability for a class of operators with double characteristics, J. Funct. Anal. 52 (1983), 252–256.zbMATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    R. D. Moyer, Local solvability in two dimensions: Necessary conditions for the principal-type case, mimeographed manuscript, University of Kansas, 1978. Solvability 159Google Scholar
  28. 28.
    L. Nirenberg and F. Treves, On local solvability of linear partial differential equations. Part I: Necessary conditions, Comm. Partial Differential Equations 23 (1970), 1–38, Part II: Sufficient conditions, Comm. Pure Appl. Math. 23 (1970), 459–509; Correction, Comm. Pure Appl. Math. 24 (1971), 279–288.Google Scholar
  29. 29.
    K. Pravda-Starov, Etude du pseudo-spectre d’opérateurs non auto-adjoints, Ph.D. thesis, Université de Rennes I, 2006.Google Scholar
  30. 30.
    J.-M. Trépreau, Sur la résolubilité analytique microlocale des opérateurs pseudodiff´erentiels de type principal, Ph.D. thesis, Université de Reims, 1984.Google Scholar

Copyright information

© Springer Science+Buisness Media, LLC 2011

Authors and Affiliations

  1. 1.Centre for Mathematical SciencesUniversity of LundLundSweden

Personalised recommendations